MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-7-4.0
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a fistulogram procedure an advance 35 lp low profile balloon catheter ruptured and a portion of the device separated.According to the initial reporter, the tortuous lesion was in a fistula of the patient's upper arm.It was further reported that there was no calcification in the vessel.The complaint device was being inflated by the physician using an unspecified inflation device with an isovue mixture of five (5) cc contrast and ten (10) cc of heparinized saline.After a gradual increase of pressure was achieved to the burst rate of 12 atm with the advance 35 lp low profile balloon catheter, it circumferentially ruptured after being inflated for two (2) minutes.A portion of the balloon catheter separated during the rupture, requiring a surgical cut down to remove the separated portion of the balloon.According to the customer representative, everything was removed from the patient, and was returned to the manufacturer in its entirety for investigation.The patient is doing well.
 
Event or Problem Description
Please see h10 for additional information concerning this event.
 
Additional Manufacturer Narrative
Additional information b5: it was reported that a "balloon angioplasty was being performed on left arm av fistula with tight stenosis.A 0.035 glidewire was advanced past the lesion.Balloon was advanced over the wire by physician.Balloon was slowly inflated over 2 minutes to burst pressure.Balloon ruptured circumferentially and fractured part of balloon had to be retrieved via cut-down procedure." investigation ¿ evaluation.A review of the complaint history, verification, device history record, documentation, instructions for use (ifu), quality control, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the balloon had ruptured radially and longitudinally.The device catheter was separated between the two balloon bonds, which is consistent with the reported complaint.It was also noted that the two marker bands were not returned with the device.The customer iterated that no portion of the device was left in the patient and location of the marker bands was unknown.No other portion of the balloon catheter appears to be missing.The tip of the catheter was distorted and conformed to a.035 wire guide.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Furthermore, the design history file was reviewed for verification and validation considerations and no gaps were found.Moreover, an ifu is included with the device which states "the rated burst pressure for this device is 12atm." it goes on to say "do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures¿.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be traced to the device.Measures are being conducted to address this failure mode.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: this report is being submitted retrospectively per fda request.The information in this report was previously submitted on 20nov2018 on a report with an incorrect follow up # 2.Therefore, this report is being submitted as a correction follow up # 1.Additional information b5: it was reported that a "balloon angioplasty was being performed on left arm av fistula with tight stenosis.A 0.035 glidewire was advanced past the lesion.Balloon was advanced over the wire by physician.Balloon was slowly inflated over 2 minutes to burst pressure.Balloon ruptured circumferentially and fractured part of balloon had to be retrieved via cut-down procedure." investigation ¿ evaluation: a review of the complaint history, verification, device history record, documentation, instructions for use (ifu), quality control, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the balloon had ruptured radially and longitudinally.The device catheter was separated between the two balloon bonds, which is consistent with the reported complaint.It was also noted that the two marker bands were not returned with the device.The customer iterated that no portion of the device was left in the patient and location of the marker bands was unknown.No other portion of the balloon catheter appears to be missing.The tip of the catheter was distorted and conformed to a.035 wire guide.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Furthermore, the design history file was reviewed for verification and validation considerations and no gaps were found.Moreover, an ifu is included with the device which states "the rated burst pressure for this device is 12atm." it goes on to say "do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures¿.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be traced to the device.Measures are being conducted to address this failure mode.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Please see h10 for additional information concerning this event.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
larry pool
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key8037528
Report Number1820334-2018-03172
Device Sequence Number1643376
Product Code DQY
UDI-Device Identifier10827002523521
UDI-Public(01)10827002523521(17)210717(10)9022362
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/17/2021
Device Catalogue NumberPTA5-35-80-7-4.0
Device Lot Number9022362
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2018
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2018
Supplement Date Received by Manufacturer11/19/2018
Not provided
Initial Report FDA Received Date11/05/2018
Supplement Report FDA Received Date09/25/2023
11/20/2018
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/17/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.035 GLIDEWIRE; UNSPECIFIED INFLATION DEVICE; UNSPECIFIED INFLATION DEVICE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale
Patient Weight78 KG